Statins are considered to be safe, well tolerated and the most efficient drugs for the treatment of hypercholesterolemia, one of the main risk factor for atherosclerosis, and therefore they are frequently prescribed medications. The most severe adverse effect of statins is myotoxicity, in the form of myopathy, myalgia, myositis or rhabdomyolysis. Clinical trials commonly define statin toxicity as myalgia or muscle weakness with creatine kinase (CK) levels greater than 10 times the normal upper limit. Rhabdomyolysis is the most severe adverse effect of statins, which may result in acute renal failure, disseminated intravascular coagulation and death. The exact pathophysiology of statin-induced myopathy is not fully known. Multiple pathophysiological mechanisms may contribute to statin myotoxicity. This review focuses on a number of them. The prevention of statin-related myopathy involves using the lowest statin dose required to achieve therapeutic goals and avoiding polytherapy with drugs known to increase systemic exposure and myopathy risk. Currently, the only effective treatment of statin-induced myopathy is the discontinuation of statin use in patients affected by muscle aches, pains and elevated CK levels.